ProgramsView all programs
From the news
- Chancellor Amma Addresses the Parliament of World’s Religions
- Amrita Students Qualify for the European Mars Rover Challenge
Publication Type : Journal Article
Publisher : National Journal of Physiology, Pharmacy and Pharmacology
Source : National Journal of Physiology, Pharmacy and Pharmacology, Volume 7, p.1 (2017)
Campus : Kochi
School : School of Pharmacy
Department : Pharmacy Practice
Year : 2017
Abstract : ITP is a bleeding disorder which is not associated by a systemic disease caused by low platelet count or thrombocytes. However, use of dapsone is limited by adverse effects such as methemoglobinemia, reticulocyte increase, hemolysis, hemoglobin decrease, red cell life span shortened, agranulocytosis, anemia, leukopenia, and pure red cell aplasia. This report relates to an incident to methemoglobinemia after administration of dapsone as the second line agent for treatment of ITP in a tertiary care hospital. A 46-year-old male, with a case of immune thrombocytopenia and a family history of aplastic anemia in mother. Now presented with high grade fever associated with generalized weakness, cough with expectoration and shortness of breath and decreased urine output. He was admitted for further management. Initial laboratory investigations were done. Blood and urine cultures were sent. His arterial blood gas showed elevated methemoglobin (18.2). Peripheral smear revealed microcytic hypochromic anemia with polychromatophils, microspherocytes, and relative neutrophilia. Urine culture showed Escherichia coli and blood culture was sterile. Serum electrolytes were sent. He had elevated international normalized ratio (INR) value (5.93). Warfarin and dapsone were withheld.
Cite this Research Publication : C. Chandran, Mathew, A., Pillai, R., and PR, R., “Dapsone-induced methemoglobinemia in immune thrombocytopenia: A case report”, National Journal of Physiology, Pharmacy and Pharmacology, vol. 7, p. 1, 2017.